Ketanserin in the treatment of protamine-induced pulmonary hypertension

Tex Heart Inst J. 1996;23(4):301-4.

Abstract

The reversal of heparin by protamine may cause severe hemodynamic deterioration, characterized by systemic hypotension, pulmonary hypertension, and bronchoconstriction. A case report is presented concerning the administration of ketanserin in the treatment of pulmonary vasoconstriction and right ventricular failure following the infusion of protamine in a patient undergoing coronary artery bypass surgery and mitral valve replacement. The potential role of serotonin in the development of this serious complication is discussed.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Coronary Artery Bypass
  • Heart Valve Prosthesis
  • Heparin Antagonists / adverse effects*
  • Humans
  • Hypertension, Pulmonary / chemically induced*
  • Hypertension, Pulmonary / drug therapy
  • Ketanserin / therapeutic use*
  • Male
  • Mitral Valve Insufficiency / surgery
  • Protamines / adverse effects*
  • Serotonin Antagonists / therapeutic use*

Substances

  • Heparin Antagonists
  • Protamines
  • Serotonin Antagonists
  • Ketanserin